Heartfelt with Dr Melissa Walton-ShirleyView all posts »
Contrast-induced anaphylaxis: My one and only?Aug 23, 2010 07:34 EDT
Throughout my 22 years as an angiographer I've stated the risks and benefits of cardiac catheterization thousands of times. I do a rather mundane recitation that goes like this: "You will be asked to sign a consent form that states there is a 2% risk of stroke, heart attack, death, allergic reaction, kidney failure, bleeding, blood-vessel injury, rhythm disturbance, and infection." I then quickly reassure the patient by pointing out that in our small but busy cath lab, we boast a stroke, heart attack, and death rate of only 0.0008% for over 12 000 procedures. This week, I saw a new complication for the first time ever and hopefully it will be the last.
"Pammy" is a 55-year-old nonsmoker and has atypical chest pain that she thinks is getting a bit worse as time goes on. She is not diabetic and has mild hypertension. She suffered a stroke many years previously of unclear etiology. She underwent a nuclear stress evaluation with mild reversibility in the anterior wall. I had intended only to medicate her, but she continued with chest discomfort that led to more office and hospital visits and significant anxiety on her part, which led to my offer of cardiac cath.
Her sheath placement was uneventful. I passed the wire to the arch and left behind my standard 4.0 curved left Judkins catheter. After an easy engagement of the left main, I took my standard eight left shots and noted that only mild plaque was present. As I took the final left coronary shot, I noticed her heart rate elevated from around 80 to 110 bpm. It crossed my mind that she might be vasodilating, and I cast a worried look at the systolic pressure. My thoughts were interrupted as the patient announced, "I'm going to be sick." Since hardly anyone has thrown up on me since my old AngioVist days when I routinely wore my "puke boots," I knew something was up. She certainly didn't look vagal and there was no telltale bradycardia that usually ensues during a vagal episode.
Within two minutes, her pressure was 40 systolic. She became cyanotic with a 02 sat of 83%. Her lips and conjunctiva became swollen and injected. I gave her an amp of epinephrine, bolused her with a total of 2.5 L of normal saline, and simultaneously barked orders for 25-mg IV Benadryl, 20-mg Pepcid, and 100-mg hydrocortisone. Her BP improved to around 70 mm Hg systolic and then abruptly increased to 90 mm Hg. The BP remained adequate for only two minutes when again it plummeted to 60 systolic. After another amp of IV epi and a bolus of neo, she finally corrected. We breathed a sigh of relief, inserted a Foley catheter, and transported her to the ICU. After a worrisome four hours with very little urine output, her kidneys finally agreed to cooperate, and the following day her creatinine remained normal.
I did make a few interesting observations during the episode: The more epi I gave, the more normal her heart rate became. (Anyone who uses epi knows it is commonly the most tachycardia-producing medication we ever utilize). Also, it's amazing how well a young person can tolerate a systolic BP of 40 mm Hg as long as they are supine. Finally, I was a little surprised at how much the situation affected all of us. Although we are very comfortable with life-threatening situations, this situation had a different twist. I think everyone involved had a little posttraumatic stress disorder for several days. Fortunately, we had a good outcome. Despite how traumatic it was for all involved, I could not believe how gracious the patient was. She thanked us over and over again.
The bad news? I never got to shoot the right coronary, and the patient declined to go back to the lab the following morning. She was fully loaded with steroids, Benadryl, and H1 and H2 blockers and as prepared as she would ever be for the next round, but she wasn't budging. I reviewed her nuclear study, and the inferior circulation looked normal. Having visualized the anterior circulation, I felt as if we had addressed the salient issue, and to tell you the truth, the subjective human part of me was a bit relieved while the objective practitioner was disappointed.
The patient gave permission to share her case, and I wanted to write about it for two reasons: (1) to remind angiographers that contrast-induced anaphylaxis is a rare but serious potential complication of the work we do and so we should keep the recipe for treatment ever-present in the back of our minds, and (2) to impress on our patients that it can be navigated successfully with our "friend" epinephrine and a few other adjuncts.
Meanwhile, if "Pammy" contacts me and says she's changed her mind and that she wants to complete the procedure, I think I'll get a GI bug, leave town, hear my mother calling, tell her my dog ate my medical license, OR, better yet, talk my partner into doing it (kidding . . . kinda). In the meanwhile, I'm due back in the cath lab, and all I can do is scrub, glove, gown, and say a quick silent prayer that this case of contrast-induced anaphylaxis was really "my one and only" or at least hope that another 20 years will pass before I see it again.